Warnings Strengthened on Tranquilizer Inapsine (Droperidol)
On December 7, 2001, the US Food and Drug Administration and Akom Pharmaceuticals strengthened warnings on the tranquilizer Inapsine (droperidol) in the wake of reports of QT prolongation and/or torsades de pointes at doses equal to or below those that are recommended. In some instances, patients who suffered these effects had no known risk factors for QT prolongation. According to information from the FDA, the effects have been fatal in some cases.
In an explanatory talk paper issued for the public by the FDA (available at http://www.fda.gov/bbs/topics/ ANSWERS/2001/ANS01123.html), the agency said droperidol is most often used as a premedication for anesthesia, a treatment for nausea after anesthesia, and a sedative for agitated patients. “Droperidol has been associated with fatal cardiac arrhythmias.” In its changes to the drug’s labeling, the federal agency has included a ‘black box’ warning, the most serious alert for a drug that has been approved by the FDA. In this case, the FDA paper stated, “The new warning is intended to increase the physician’s focus on the potential for cardiac arrhythmias during drug administration, and to consider the use of alternative medications for patients at high risk for cardiac arrhythmias.
Before the shift in the warning, the drug carried a statement indicating that there had been cases of sudden death at doses above 25 mg in patients known to be at risk for abnormal heart rhythms. According to the FDA talk paper, “Recent research has shown QT prolongation (delayed recharging of the heart between beats) within minutes after injection of a dose of droperidol at the upper end of the labeled dose range.” Prolonged QT can cause the potentially fatal arrhythmia torsades des pointes.
“In the last year, there have been reports of TdP (torsades des pointes) within or below the currently labeled dose range. There have also been reports of sudden and other serious cardiac adverse events. FDA will continue to monitor the postmarketing safety data for droperidol to determine if further action is needed,” the talk paper stated.
The drug’s manufacturer is sending a “Dear Healthcare Professional” letter to pharmacists, physicians, and other US healthcare professionals explaining the “black box” warnings and highlighting the potential risk of QT prolongation or torsades to pointes in association with the drug. More information can be obtained by calling the manufacturer at 1-888-519-8384.
Poor, Minority, and Ill Seniors Do Not Use All Prescribed Medicine Because of Cost
Nearly half of those over the age of 65 who lack insurance to cover the cost prescription drugs, are members of ethnic or racial minorities, and have annual incomes less than $10,000 or out-of-pocket prescription drug costs that exceed $100 per month say they do not use all the medications prescribed for them because they are too costly, reported researchers in the December issues of the Journal of General Internal Medicine (J Gen Int Med. 2001;16:793–799).
Michael Steinman, MD, the University of California-San Francisco Department of Medicine researcher who led the published study, said he and his colleagues surveyed approximately 5,000 Americans aged 70 and older who “regularly used” prescription drugs. The study found that low-income participants without prescription drug coverage were 15 times more likely to restrict their drug use than low-income respondents with drug coverage. The study also found that overall, 20.9% of minority respondents, 15.6% of people with annual incomes under $10,000, and 13.4% of participants with out-of-pocket costs exceeding $100 per month limited their use of medications because of cost concerns.
“These findings bring to the fore the idea that when you judge societies by how they treat their most vulnerable members, the United States ranks very low,” said Dr Sidney M. Wolfe, director of Public Citizen’s Health Research Group. “Our country fails to provide health insurance for about one-seventh of our population and fails to provide prescription drug coverage for millions of Medicare-covered older Americans who cannot afford to purchase drug coverage on their own.”
Dr Steinman and his coauthors said in the study that restricting prescription drug use “may have serious consequences for patients’ health, resulting in increased emergency department visits, nursing home admissions, (and) use of emergency mental health services.” The findings in the UCSF study are consistent with the results of a November 20 Harris Poll (http://www.harrisinteractive.com/news/newsletters/healthnews/HI_HealthCareNews2001Vol1_iss32.pdf), which found that 39% of adults with annual incomes of less than $15,000 had not filled a prescription in the past 12 months because of the cost.
Texas Oncologist Head of National Cancer Institute
Andrew von Eschenbach, MD, who directs the Center for Genital and Urinary Cancers at the University of Texas M.D. Anderson Cancer Center in Houston, was named director of the National Cancer Institute December 6, 2001. Dr von Eschenbach was president-elect of the American Cancer Society’s national board of directors, a position he resigned in taking the NCI post.
His appointment precedes the naming of the National Institute of Health director by President Bush. Typically, that appointment is made first. Announcing the appointment, Bush said that von Eschenbach, himself a cancer survivor, “understands personally the importance of our war on cancer” and would “bring to his new position not only expertise and talent and dedication, but compassion for the millions of cancer patients.”
Gene Associated With Sudden Death Identified
According to a report in the most recent issue of the journal Cell, a regulatory gene identified and cloned by researchers at the University of California at San Diego Institute of Molecular Medicine appears to be associated with cardiac arrhythmias that can lead to sudden death in patients who have heart failure (Cell. 2001;107:801–813).
The studies, which have only been performed in mice, demonstrate that a defective KChIP2 gene leads to diminished activity in a specific potassium current called Ito. This current plays a key role in determining the pattern of electrical activation throughout the heart. When the gene is normal, the pattern of electrical activation is normal. When the gene is mutated, the pattern of electrical activation is abnormal.
The gene KChIP2 is lost during heart failure. When the gene is knocked out in mice, they acquire traits similar to heart failure. In these animals, a single extra heartbeat induced a sustained malignant heart rhythm, the kind that would ordinarily lead to sudden death in humans. Normal mice that received the same kind of stimulation did not develop arrhythmias.
“We knew that in all forms of heart failure, there’s a dramatic decrease in the Ito channel current, but we didn’t know why,” said co-first author Hai-Chien Kuo, PhD, who developed the genetically engineered mice which lack KChIP2 when she was an investigator in the lab of senior author Kenneth R. Chien, MD, PhD, IMM director. These findings answer that question, she said.